Search   |  Advanced

Research Summary

Effects of Buprenorphine after Accidental Ingestion by Children

Buprenorphine is a partial agonist at the mu-opioid receptor used to treat opioid dependence. There is a ceiling to the opioid effects that buprenorphine produces, leading to a greater safety profile than most opioids, although adverse effects could result from accidental ingestion in opioid naïve subjects. Researchers sought to identify and analyze all exposures to buprenorphine in children <6 years of age as reported in a national monitoring system over a
3-year period. Primary findings included the following:

  • Of the 86 events identified, 77% involved buprenorphine/naloxone tablets.
  • The mean dose of buprenorphine ingested was 3 mg with a range of 0.03 to 24 mg. No child who ingested <4 mg experienced a severe effect, while all of the children who ingested >4 mg experienced some effect.
  • In the 54 children who developed toxicity, clinical effects included lethargy (55%), vomiting (21%), miosis (21%), respiratory depression (7%), irritability (5%), pallor (3%), and coma (2%). There were no fatalities.

Comments:

This study provides useful information and guidance regarding the likely effects of buprenorphine after accidental ingestion by young children. The author’s conclusions that “any child ingesting >2 mg and children <2 years of age ingesting more than a lick or taste should be referred to the emergency department” for a minimum of 6 hours of observation are prudent. Patients receiving buprenorphine products should be instructed about safe storage to avoid accidental exposures.

David A. Fiellin, MD

Reference:

Hayes BD, Klein-Schwartz W, Doyon S. Toxicity of buprenorphine overdoses in children. Pediatrics. 2008;121(4);e782–e786.


logos